Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 27, NWS Dodge City, KS

May 9, 2023Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 3:36 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 3:36 PM CDT (20:36 UTC)
Expired
May 9, 2023, 4:30 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
50.0 mph

Counties Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:20 PM CDTHAIL 2.55 Ese Ash Valley, KS
May 9, 4:30 PM CDTHAIL 15 N Larned, KS
May 9, 4:34 PM CDTHAIL 25 Se Ash Valley, KS
May 9, 4:40 PM CDTHAIL 45 Sse Ash Valley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS53 KDDC 092036
SVRDDC
KSC145-165-092130-
/O.NEW.KDDC.SV.W.0027.230509T2036Z-230509T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
336 PM CDT Tue May 9 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pawnee County in south central Kansas...
  Southeastern Rush County in central Kansas...

* Until 430 PM CDT.

* At 336 PM CDT, a severe thunderstorm was located near Rush Center,
  moving southeast at 15 mph.

  HAZARD...Two inch hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Ash Valley around 355 PM CDT.

Other locations in the path of this severe thunderstorm include
Larned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3813 9911 3829 9943 3840 9936 3836 9903
      3826 9903 3826 9897
TIME...MOT...LOC 2036Z 302DEG 14KT 3838 9926 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON
4 follow-up statements
336 
WWUS53 KDDC 092046
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
346 PM CDT Tue May 9 2023

KSC145-165-092130-
/O.CON.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Pawnee KS-Rush KS-
346 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...

At 346 PM CDT, a severe thunderstorm was located near Ash Valley,
moving southeast at 15 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Ash Valley around 355 PM CDT.

Other locations in the path of this severe thunderstorm include
Larned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3813 9911 3829 9943 3840 9936 3836 9903
      3826 9903 3826 9897
TIME...MOT...LOC 2046Z 302DEG 14KT 3836 9922 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON
451 
WWUS53 KDDC 092102
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
402 PM CDT Tue May 9 2023

KSC145-165-092130-
/O.CON.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Pawnee KS-Rush KS-
402 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...

At 402 PM CDT, a severe thunderstorm was located very near Ash
Valley, moving southeast at 15 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Ash Valley around 405 PM CDT.

Other locations in the path of this severe thunderstorm include
Larned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3825 9936 3839 9929 3836 9903 3826 9903
      3826 9897 3813 9911
TIME...MOT...LOC 2102Z 318DEG 11KT 3830 9922 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON
697 
WWUS53 KDDC 092114
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
414 PM CDT Tue May 9 2023

KSC145-165-092130-
/O.CON.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Pawnee KS-Rush KS-
414 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...

At 413 PM CDT, a severe thunderstorm was located very near Ash
Valley, moving southeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Larned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3823 9932 3836 9926 3836 9903 3826 9903
      3826 9897 3813 9911
TIME...MOT...LOC 2113Z 310DEG 11KT 3827 9920 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AJOHNSON
707 
WWUS53 KDDC 092121
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
421 PM CDT Tue May 9 2023

KSC165-092131-
/O.CAN.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Rush KS-
421 PM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3813 9911 3821 9927 3835 9921 3835 9903
      3826 9903 3826 9897
TIME...MOT...LOC 2121Z 302DEG 14KT 3825 9916 

$$

KSC145-092130-
/O.CON.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Pawnee KS-
421 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN PAWNEE COUNTY...

At 421 PM CDT, a severe thunderstorm was located near Ash Valley,
moving southeast at 15 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Larned and Ash Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3813 9911 3821 9927 3835 9921 3835 9903
      3826 9903 3826 9897
TIME...MOT...LOC 2121Z 302DEG 14KT 3825 9916 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:13 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 9, 2:13 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
213 PM CDT Tue May 9 2023

.MESOSCALE DISCUSSION...
Issued at 148 PM CDT Tue May 9 2023

.Key Messages...

Rain cooled air has pushed into central Kansas early this
afternoon. Thunderstorms are expected to continue forming along
this boundary. Large hail and damaging wind gusts are the concerns
with these storms, with best chances along a line from Hays to
Stafford to Pratt and possibly as far west as Larned and Kinsley.

.Technical discussion...

Morning thunderstorms have pushed rain-cooled air southward, with
the boundary still sagging south due to persistent development of
convection north of the boundary. Thunderstorms are possible along
the boundary and just north of the boundary through the afternoon
into the evening given the strong instability and low level
convergence. Bulk shear values are as high as 35 kts so that the
shear profile is favorable for supercells, with very large hail,
with best chances from Rush County southward to Pratt County where
the highest dewpoints and best convergence reside. Low level
cloud streets exist as far west as eastern Hodgeman and Edwards
counties, marking the western edge of the rich low level moisture;
and this may also mark the western edge of thunderstorm
development. Isolated storms may form on the dry line west of
Dodge City; but convergence is rather weak given that western
Kansas is near an upper level ridge.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 115 PM CDT Tue May 9 2023

The main concern in the short term is storm chances this evening
along an outflow boundary from rain cooled air. This boundary is
still sagging southward and should stall from Hodgeman County
into Pratt County and set the stage for a few severe storms.
Initiation is also possible along the dry line west of Dodge City.
Large hail is possible with these storms. A deep upper level
trough will approach the high plains Wednesday night.
Thunderstorms will push into far western Kansas late Wednesday
night into early Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 115 PM CDT Tue May 9 2023

As the upper low continues to move east, thunderstorms will
continue to develop Thursday morning and these will likely be
severe with large hail.Given the shear profile veering from
southeast at the surface to southerly and even south-
southeasterly at 500mb, any tornadoes would likely be moving
northward instead of the traditional northeastward movement. In
the afternoon, the upper level cold pool will be in place and
overspread the moist layer, leading to another round of
thunderstorms, some severe and possibly tornadic. The corridor
most favored for severe storms in the early afternoon runs from
Meade County northwestward to Kearny, Finney and Scott Counties.

After Thursday, it appears a weak upper low is still advertised to
move northward out of the tropics across the southern high
plains, bringing widespread showers and thunderstorms. These
should be mostly sub-severe to marginally severe given the lack
of vertical shear in a tropical environment. How far north this
precipitation gets is still in question as most of the models and
their ensembles keep the heaviest rain to the south and west. But
there is some potential for heavy rain across western Kansas
Saturday night into Sunday. Temperatures will generally stay warm
through the period; but if rain materializes during the day
Sunday, then afternoon readings could be only be in the 60s to
mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue May 9 2023

South to southeast winds at 10-20 kts will persist through the
period, except at KHYS where northerly outflow will gradually
veer to the east this afternoon and southeast tonight. This
boundary caused by rain-cooled air will slowly move southward.
There is a small chance of thunderstorms later this afternoon
along the outflow boundary and dry line at KDDC/KGCK. Otherwise,
VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  61  87  59 /  30  20  20  30
GCK  91  60  86  58 /  20  10  20  40
EHA  92  59  87  55 /  10  10  20  60
LBL  94  61  87  57 /  20  10  20  40
HYS  81  59  85  59 /  40  40  20  40
P28  88  63  87  61 /  40  40  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, May 9, 1:33 AM CDT, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CDT Tue May 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will be possible this afternoon and evening.
Severe thunderstorms, should they develop, will be possible. Very large
hail (2 to 3 inches) and damaging winds are the main threats. There
is also a very small but non zero threat for an isolated tornado. The
best area for severe thunderstorms today and tonight should be mainly
east of Highway 283.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue across southwest Kansas Wednesday
and Thursday. A few of these thunderstorms may be severe. At this time
it appears that the main threats are very large hail and damaging winds.
A slightly more robust threat may exist Thursday with tornadoes possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 9, 11:57 AM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 AM CDT Tue May 9 2023

KSZ031-091745-
Ellis KS-
1157 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northern Ellis
County through 1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Yocemento, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Catherine and Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central Kansas.

&&

LAT...LON 3885 9904 3893 9959 3913 9959 3913 9904
TIME...MOT...LOC 1656Z 290DEG 16KT 3904 9942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER
Local storm report, May 9, 12:59 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1259 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             CATHERINE               38.93N 99.22W
05/09/2023  E0.88 INCH       ELLIS              KS   PUBLIC

            THE REPORT WAS FROM SOCIAL MEDIA.

&&

LEE
Special weather statement, May 9, 1:41 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
141 PM CDT Tue May 9 2023

KSZ030-031-045-046-091930-
Rush KS-Trego KS-Ellis KS-Ness KS-
141 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Ness,
southeastern Trego, northwestern Rush and southwestern Ellis Counties
through 230 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cedar Bluff, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Antonino, Schoenchen, Liebenthal and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central Kansas.

&&

LAT...LON 3862 9973 3880 9969 3883 9923 3859 9923
TIME...MOT...LOC 1841Z 269DEG 22KT 3872 9961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

AJOHNSON
Local storm report, May 9, 3:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 NW BISON              38.56N 99.24W
05/09/2023  E1.50 INCH       RUSH               KS   TRAINED SPOTTER

&&

JDF
Local storm report, May 9, 3:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             3 ENE LA CROSSE         38.54N 99.26W
05/09/2023  E1.25 INCH       RUSH               KS   PUBLIC

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:10 AM CDTSpecial Weather StatementDDCScott35 min
May 9, 6:28 AM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
May 9, 11:01 AM CDTSevere Thunderstorm WarningDDCEllis59 min
May 9, 11:57 AM CDTSpecial Weather StatementDDCEllis48 min
May 9, 1:41 PM CDTSpecial Weather StatementDDCRush49 min
May 9, 2:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
May 9, 3:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCRush52 min
May 9, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford63 min
May 9, 4:49 PM CDTSpecial Weather StatementDDCPawnee26 min
May 9, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee, Stafford67 min
May 9, 5:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPratt, Stafford61 min
May 9, 6:04 PM CDTSpecial Weather StatementDDCPawnee41 min
May 9, 6:30 PM CDTSpecial Weather StatementDDCPawnee45 min
May 9, 6:43 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford32 min
May 9, 6:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.